Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2017, 2:30 PM MDT for Lincoln County, New Mexico. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 2:30 PM MDT (20:30 UTC)
- Expired
- Jul 23, 2017, 4:00 PM MDT
- In force
- 90 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 85 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
445 WGUS55 KABQ 232030 FFWABQ NMC027-232200- /O.NEW.KABQ.FF.W.0006.170723T2030Z-170723T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 230 PM MDT SUN JUL 23 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southern Lincoln County in central New Mexico... * Until 400 PM MDT. * At 228 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen with additional heavy rainfall possible. Flash flooding is expected. Low water crossings and drainages along county roads C001, C003, C006, and forest service road 401 will become flooded or washed out. * Flash flooding will remain over mainly rural areas of southern Lincoln County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Both localized and distant heavy rainfall will create sudden and dangerous flows in arroyos and over low water crossings. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3361 10537 3352 10542 3358 10556 3366 10551 $$ Guyer
2 follow-up statements
564 WGUS75 KABQ 232107 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 307 PM MDT SUN JUL 23 2017 NMC027-232200- /O.CON.KABQ.FF.W.0006.000000T0000Z-170723T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln- 307 PM MDT SUN JUL 23 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR SOUTHERN LINCOLN COUNTY... At 304 PM MDT, Doppler radar and automated rain gauges indicated heavy rain is ending over the warned area. A rain gage near Fort Lone Tree reported 2.39 inches of rainfall in about one hour. Flash flooding is likely along low water crossings and drainages near Fort Lone Tree, county roads 006, 001, 003, and forest service road 401. PRECAUTIONARY/PREPAREDNESS ACTIONS... Both localized and distant heavy rainfall will create sudden and dangerous flows in arroyos and over low water crossings. Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3361 10537 3352 10542 3358 10556 3366 10551 $$ Guyer
440 WGUS75 KABQ 232200 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 400 PM MDT SUN JUL 23 2017 NMC027-232209- /O.EXP.KABQ.FF.W.0006.000000T0000Z-170723T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln- 400 PM MDT SUN JUL 23 2017 ...THE FLASH FLOOD WARNING FOR SOUTHERN LINCOLN COUNTY WILL EXPIRE AT 400 PM MDT... The heavy rain has ended. Some drainages and low water crossings may still have running water from earlier rainfall. Please continue to heed any remaining road closures. LAT...LON 3361 10537 3352 10542 3358 10556 3366 10551 $$ Guyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:33 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 23, 11:33 AM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1133 AM MDT Sun Jul 23 2017 .AVIATION... 18Z TAF CYCLE Another round of scattered to numerous showers and storms is expected over the northern and western high terrain this afternoon. VFR outside of brief MVFR conditions accompanied with tstorms, with the potential for shorter-lived IFR in the heaviest downpours. Storm coverage will be light over the eastern plains today give a more westerly steering flow, however storms are still likely to fire off near remnant sfc boundaries. East canyon winds through KABQ and KSAF will be dependent on how strong convection becomes over the eastern plains. 24 && .PREV DISCUSSION...258 AM MDT Sun Jul 23 2017... .SYNOPSIS... Scattered to numerous showers and thunderstorms with locally heavy rainfall will develop across much of region today. Extensive cloud cover is expected to limit surface heating and the resulting flash flooding potential today. Showers and thunderstorms will continue across central and western areas tonight. A very active day is store once again on Monday into Monday night before drier air aloft moves in from the west Tuesday and Wednesday. A backdoor front is forecast to trigger scattered to numerous showers and storms once again Thursday and Friday. The active pattern is expected to continue into next weekend. && .DISCUSSION... Upper high center over west-central UT this morning. Clockwise flow around the high is sending isold storms mainly west and swwd through eastern and southern areas of the CWA. Models have backed off on instability for this afternoon and evening, and given the extensive mid and high cloud cover in place this seems quite reasonable. With no large-scale forcing to overcome the clouds, will hold off on a flash flood watch for today. Locally heavy rainfall remains likely, however. NAM12 continues to bring up an ely wave through se AZ Monday morning and then through western and northern NM Monday afternoon and evening. This is the type of convective trigger likely to result in widespread and organized strong storms for the northwest two- thirds of the state Monday. Increased precip chances most areas Monday as a result of this subtropical upper level feature. Storms will be moving along nicely given the increased south to sw flow aloft but training of storms is a concern given PWAT values near record levels for the date (NAM12 forecast pwat values for ABQ is 1.3"). A flash flood watch may be needed for Monday afternoon and evening. Subsidence and drier air aloft move in for Tuesday which still looks like the least active day of the next seven but still plenty of low level moisture in place for scattered afternoon and evening showers and thunderstorms. Four corners high shifts east over NM Wednesday. GFS and ECMWF both indicating a backdoor boundary will drop into eastern NM Wednesday evening, triggering storms over northeast and east- central areas. Models agree that the upper level high will shift back wwd Thursday, allowing subsequent backdoor boundaries to drop in and trigger scattered to numerous storms. And given the near record to near record PWATs and weak steering flow, expecting heavy rain and flash flooding threat to return. Very active/soggy pattern continues Friday and possibly into next weekend as the Four Corners high slides west to nwwd, allowing backdoor boundaries to move into NM. 33 && .FIRE WEATHER... The monsoon is in full swing, with chances for wetting rain and humidity trending up in the near term. Storms will favor central and western portions of the area through Monday, closer to the monsoonal moisture plume, as high pressure aloft relocates from UT/CO to over eastern NM and the TX Panhandle. Locally heavy rainfall is likely through Monday due to slower storm motion in an anomalously high PWAT atmosphere. Chances for wetting rain will trend down some Tue/Wed, while daytime temperatures trend back to near normal as high pressure strengthens over New Mexico. The upper high is forecast to move back toward the Great Basin by the end of the week, with the potential for a backdoor front and an inverted trough to enhance chances for wetting rain across our area. Both the 00z operational GFS and ECMWF solutions show the upper high strengthening next weekend to near 598dam at 500mb, but differ in the placement. The ECMWF has the upper high way over NW Nevada by late Sunday, while the GFS keeps it anchored near the Four Corners. Generally lower Forecaster confidence on the upper high position and extent of wetting rain potential next weekend, but relatively high confidence on a wet end to the work week. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 23, 3:59 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 359 AM MDT Sun Jul 23 2017 NMZ501>540-241130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 359 AM MDT Sun Jul 23 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will be rather slow moving this afternoon and evening, resulting in locally heavy rainfall. Small hail and wind gusts to near 50 mph are possible with stronger thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday An upper wave moving up from southeast Arizona will result in widespread showers and thunderstorms across the northwest two-thirds of the state Monday and Monday night. The threat of heavy rainfall and flash flooding will be elevated as a result. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
In the hours before
Special weather statement, Jul 23, 1:28 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Albuquerque NM 128 PM MDT SUN JUL 23 2017 NMZ531-231945- Harding County- 128 PM MDT SUN JUL 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 145 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Bueyeros, or 11 miles northeast of Mosquero, moving southwest at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Harding County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3602 10382 3596 10366 3582 10378 3590 10393 TIME...MOT...LOC 1928Z 033DEG 9KT 3590 10382 Guyer
Special weather statement, Jul 23, 2:00 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT SUN JUL 23 2017
NMZ531-232015-
Harding County-
200 PM MDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDING COUNTY UNTIL 215
PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Mosquero, moving southwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Frequent and dangerous cloud to ground lightning is occurring with
this storm.
Locations impacted include...
Mosquero and Solano.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3576 10394 3577 10396 3580 10398 3579 10400
3585 10408 3600 10392 3590 10378
TIME...MOT...LOC 2000Z 028DEG 5KT 3589 10392
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:16 PM MDT | Special Weather Statement | ABQ | Roosevelt | 29 min |
| Jul 22, 6:18 PM MDT | Special Weather Statement | ABQ | Roosevelt | 27 min |
| Jul 22, 6:20 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance, Valencia | 115 min |
| Jul 22, 6:30 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 22, 6:44 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Jul 22, 6:49 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 116 min |
| Jul 22, 6:53 PM MDT | Flash Flood Warning | ABQ | Socorro | 82 min |
| Jul 22, 6:56 PM MDT | Special Weather Statement | ABQ | De Baca | 34 min |
| Jul 22, 7:21 PM MDT | Special Weather Statement | ABQ | Roosevelt | 24 min |
| Jul 22, 7:28 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 22, 7:38 PM MDT | Special Weather Statement | ABQ | Socorro | 37 min |
| Jul 22, 7:42 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 93 min |
| Jul 22, 7:54 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 111 min |
| Jul 22, 8:18 PM MDT | Areal Flood Advisory | ABQ | Socorro | 87 min |
| Jul 22, 8:25 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
| Jul 22, 8:37 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 53 min |
| Jul 22, 9:33 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 117 min |
| Jul 23, 12:38 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 112 min |
| Jul 23, 12:44 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 2 hr |
| Jul 23, 1:28 PM MDT | Special Weather Statement | ABQ | Harding | 17 min |
| Jul 23, 1:48 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 117 min |
| Jul 23, 2:00 PM MDT | Special Weather Statement | ABQ | Harding | 15 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.